Minnesota, 2016Hail in Minnesota, June 25, 2016
June 25, 2016 · NWS FGF · 4 events in 2 counties and zones
During the mid to late evening of June 24th, thunderstorms over central and northeast Montana consolidated into a line and tracked into northwest North Dakota. These storms eventually tracked into southwest Manitoba around midnight CST.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the mid to late evening of June 24th, thunderstorms over central and northeast Montana consolidated into a line and tracked into northwest North Dakota. These storms eventually tracked into southwest Manitoba around midnight CST. However, not long after this, several severe thunderstorms built southward into northwest Minnesota and dropped large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 10:43 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 24, 10:43 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1143 PM CDT FRI JUN 24 2016
.UPDATE...
Issued at 1143 PM CDT Fri Jun 24 2016
There is a severe thunderstorm watch for portions of northeast ND
until 5 am. However the storms out west of Minot are moving quite
fast and should be into areas west of Devils Lake not long after
midnight. Still uncertain how much of the area will be affected,
but strong winds and hail are the main threats. Quite a bit of the
high resolution guidance is showing the activity west of Minot
lifting NE into southern Manitoba. However will have to watch and
see.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 305 PM CDT Fri Jun 24 2016
Main forecast challenges will be convective/severe potential
tonight and again Saturday afternoon. Main model differences
revolve around when cap will break allowing convective initiation
from anytime from mid/late afternoon to late evening depending on
model solution. Waiting game ahead.
For tonight global GFS/ECMWF models continue with convective
initiation farther south and earlier across the fa in warm
advection zone. These models even develop convection well within
high CIN area as far south as FAR. NSSL and HRRRX cams on the
other hand hold off on initiation with strong cap and develop
convection mid to late evening on fringe of cap across the far
north or even into southern Canada. Even farther south GFS showing
high CIN values with convective temperatures in the mid 90s.
Upper support lags with upper low still way back west in Montana.
So at this time am leaning toward later/farther north cam
solutions which make more sense. Will see in the next few hours.
With potential convection heavy rain concerns for far northern
valley into adjacent areas of NE ND and NW MN. These areas already
saturated and additional heavy rains will cause issues. At this
point there is enough uncertainty to hold off on any flood watch
headlines however this could change quickly if global models
verify and will need to monitor closely. Late tonight could see
another round of convection propagating in from the west however
low level jet not all that impressive so not sure how this
convection will hold together. Mixing and warm column will result
in warm and somewhat muggy night.
Will likely see some degree of convection Saturday morning with
general consensus over NW MN. Severe threat Saturday afternoon
will hinge on location of cold front. Still appears to be 2-4
hour window east of the valley for some severe potential. If so
expect convection to be east of the fa by 00z. Base on timing of
FROPA warmest temperatures will be along and east of the valley
with cooler readings to the west.
.LONG TERM...(Saturday night through Friday)
Issued at 305 PM CDT Fri Jun 24 2016
Models in good agreement with low pressure system occluding along
the Manitoba Ontario border with PCPN wrap-around showers limited to
areas along the international border Saturday night. During the day
Sunday showers are expected to develop farther south...mainly along
and to the north of HWY 2...as low convective temps are reached
under cool air aloft. Thereafter PCPN chances through the week will
be limited as NW flow aloft keeps instability and or deep moisture
to the south and west. Slight chances for some convective activity
return in the afternoon Wednesday to Friday with confidence and
coverage limited. Temperatures will be seasonal with highs in the
mid to upper 70s with a few 80s possible toward the end of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1143 PM CDT Fri Jun 24 2016
Not much change to the previous set of TAFs. Looking like best
chances for any thunder after midnight will be at KDVL. As the
frontal boundary works across the area this afternoon there could
be more thunder chances at KBJI. Otherwise expect to see gusty
west winds behind the front for the afternoon into early evening.
&&
.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&
UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...JK
AVIATION...Godon
Hazardous weather outlook, Jun 24, 4:55 AM CST, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
555 AM CDT FRI JUN 24 2016
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
555 AM CDT FRI JUN 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH SOUTHEASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS MORNING. THESE
MORNING STORMS ARE NOT EXPECTED TO BE SEVERE, BUT BRIEF DOWNPOURS
AND LIGHTNING WILL BE A THREAT.
MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER ON THIS AFTERNOON
AND INTO TONIGHT ACROSS THE REGION AS A WARM FRONT LIFTS NORTH
TOWARDS THE CANADIAN BORDER. THE STORMS WILL BE FAIRLY ISOLATED AT
FIRST, BUT WILL QUICKLY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE NEAR THE
INTERNATIONAL BORDER. THE GREATEST THREAT FOR SEVERE WEATHER WILL
BE ALONG AND NORTH OF THE HIGHWAY 2 CORRIDOR. MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL MOVE IN LATER IN THE OVERNIGHT
HOURS. DEPENDING ON THE EXACT TRACK OF THE STORMS TONIGHT,
PORTIONS OF NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA
COULD SEE HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERE STORMS WILL AGAIN BE POSSIBLE SATURDAY, MAINLY EAST OF THE
RED RIVER IN WESTERN MINNESOTA. STORMS WILL DEVELOP ALONG A COLD
FRONT, ISOLATED AT FIRST BUT THEN FORMING A CLUSTER OR LINE AS
THEY MOVE EASTWARD THROUGH LAKES COUNTRY, WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
JR
Hail, Marshall
- When
- June 25, 1:05 AM CST
- Where
- Marshall County, 1.38 mi N of Gatzke
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.450, -95.780
Brief heavy rain and occasional dime to quarter sized hail fell across far northern Rollis and southeastern Moose River townships.
Hail, Beltrami
- When
- June 25, 3:00 AM CST
- Where
- Beltrami County, 4.82 mi ENE of Ponemah
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.040, -94.830
Hail, Beltrami
- When
- June 25, 3:06 AM CST
- Where
- Beltrami County, 2.77 mi NW of Waskish
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.200, -94.540
Heavy rain and hail fell along the Upper Red Lake shoreline. Some stones were a bit larger than a quarter.
Hail, Beltrami
- When
- June 25, 3:22 AM CST
- Where
- Beltrami County, 3.92 mi SSW of Waskish Muni Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.100, -94.560
Large hail and very heavy rain fell along the southeast shore of the Upper Red Lake.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Missouri, June 25, 20161 death · 61 kt wind · 2 events
- Tornado and Hail in Wisconsin, June 25 to 26, 2016$265,000 · EF1 · 11 events
- Damaging Winds in Georgia, June 25 to 26, 2016$59,000 · 50 kt wind · 12 events
- Tornado in North Carolina, June 25, 20161 injured · $50,000 · EF0 · 1 event
- Tornado and Damaging Winds in Georgia, June 25 to 29, 2016$36,000 · EF0 · 11 events
- Hail and Damaging Winds in Minnesota, June 25 to 26, 20162 injured · 1.25 in hail · 17 events
- Lightning Strike in Arizona, June 25, 2016$30,000 · 1 event
- Damaging Wind in Illinois, June 25, 2016$25,000 · 61 kt wind · 1 event
- Damaging Winds in Colorado, June 25, 2016$20,000 · 65 kt wind · 3 events
- Rip Current in Delaware, June 25, 20162 injured · 1 event
- Damaging Winds in Wisconsin, June 25 to 26, 2016$17,000 · 50 kt wind · 4 events
- Damaging Winds in Wisconsin, June 25, 201661 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632522, 632523, 632524, 632525.